Alert archive / Virginia / Flood Watches in 2012
Flood Watch 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flood watch at Jan 10, 2012, 2:54 PM EST for 5 counties in North Carolina; 14 counties in Virginia. It took effect at Jan 11, 2012, 12:00 AM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2012, 2:54 PM EST (19:54 UTC)
- In effect from
- Jan 11, 2012, 12:00 AM EST
- Expired
- Jan 11, 2012, 9:21 PM EST
- In force
- 21 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Carroll County, VA, City of Galax, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 47 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
128 WGUS61 KRNK 101954 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 254 PM EST TUE JAN 10 2012 ...HEAVY RAIN LATE TONIGHT THROUGH WEDNESDAY NIGHT... .A LOW PRESSURE SYSTEM OVER LOUISIANA WILL MOVE INTO THE CENTRAL APPALACHIANS ON WEDNESDAY. THIS WILL BRING A PROLONGED PERIOD OF WIDESPREAD MODERATE TO HEAVY RAIN TO THE REGION LATE TONIGHT INTO WEDNESDAY NIGHT. NCZ001>003-018-019-VAZ009-012>017-022-032-033-110900- /O.NEW.KRNK.FA.A.0001.120111T0500Z-120112T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT 254 PM EST TUE JAN 10 2012 ...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH LATE WEDNESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE...SURRY...WATAUGA AND WILKES. IN VIRGINIA... CARROLL...FLOYD...FRANKLIN...GRAYSON...MONTGOMERY...PATRICK... PULASKI...ROANOKE...SMYTH AND WYTHE. * FROM MIDNIGHT EST TONIGHT THROUGH LATE WEDNESDAY NIGHT * ONE TO THREE INCHES OF RAIN IS EXPECTED WITH LOCAL HIGHER AMOUNTS ON THE EASTERN SLOPES AND IN THE FOOTHILLS OF THE BLUE RIDGE. * SMALL STREAMS AND CREEKS WILL RISE IN RESPONE TO THIS RAINFALL. MINOR FLOODING IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
5 follow-up statements
289 WGUS61 KRNK 110325 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1025 PM EST TUE JAN 10 2012 ...HEAVY RAIN WEDNESDAY THROUGH WEDNESDAY NIGHT... .A LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE INTO THE CENTRAL APPALACHIANS WEDNESDAY. THIS WILL BRING A PROLONGED PERIOD OF WIDESPREAD MODERATE TO HEAVY RAIN TO THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. NCZ001>003-018-019-VAZ009-012>017-022-032-033-111130- /O.CON.KRNK.FA.A.0001.120111T0500Z-120112T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT 1025 PM EST TUE JAN 10 2012 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE WEDNESDAY NIGHT... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... SURRY...WATAUGA AND WILKES. IN VIRGINIA...CARROLL...FLOYD... FRANKLIN...GRAYSON...MONTGOMERY...PATRICK...PULASKI... ROANOKE...SMYTH AND WYTHE. * THROUGH LATE WEDNESDAY NIGHT * ONE TO THREE INCHES OF RAIN IS EXPECTED WITH LOCAL HIGHER AMOUNTS ON THE EASTERN SLOPES AND IN THE FOOTHILLS OF THE BLUE RIDGE. * SMALL STREAMS AND CREEKS WILL RISE IN RESPONSE TO THIS RAINFALL. MINOR FLOODING IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
296 WGUS61 KRNK 110840 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 340 AM EST WED JAN 11 2012 ...HEAVY RAIN POSSIBLE TODAY INTO TONIGHT... .A LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE NORTHEAST INTO THE CENTRAL APPALACHIANS TODAY BEFORE PASSING NORTH OF THE REGION TONIGHT. THIS WILL BRING A PROLONGED PERIOD OF WIDESPREAD RAIN...WITH PERIODS OF MODERATE TO HEAVY RAIN POSSIBLE BY THIS AFTERNOON INTO TONIGHT. NCZ001>003-018-019-VAZ009-012>017-022-032-033-111645- /O.CON.KRNK.FA.A.0001.000000T0000Z-120112T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT 340 AM EST WED JAN 11 2012 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... SURRY...WATAUGA AND WILKES. IN VIRGINIA...CARROLL...FLOYD... FRANKLIN...GRAYSON...MONTGOMERY...PATRICK...PULASKI... ROANOKE...SMYTH AND WYTHE. * THROUGH LATE TONIGHT. * ONE TO THREE INCHES OF RAIN IS EXPECTED WITH LOCAL HIGHER AMOUNTS POSSIBLE ON THE EASTERN SLOPES AND IN THE FOOTHILLS OF THE BLUE RIDGE. * SMALL STREAMS AND CREEKS WILL RISE IN RESPONSE TO THIS RAINFALL. MINOR FLOODING IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
062 WGUS61 KRNK 111604 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1104 AM EST WED JAN 11 2012 ...HEAVY RAIN POSSIBLE TODAY INTO TONIGHT... .A LOW PRESSURE SYSTEM OVER THE TENNESSEE VALLEY WILL MOVE NORTHEAST INTO THE CENTRAL APPALACHIANS TODAY BEFORE PASSING NORTH OF THE REGION TONIGHT. THIS WILL BRING A PROLONGED PERIOD OF WIDESPREAD RAIN...WITH PERIODS OF MODERATE TO HEAVY RAIN POSSIBLE INTO TONIGHT. NCZ001>003-018-019-VAZ009-012>017-022-032-033-120000- /O.CON.KRNK.FA.A.0001.000000T0000Z-120112T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT 1104 AM EST WED JAN 11 2012 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... SURRY...WATAUGA AND WILKES. IN VIRGINIA...CARROLL...FLOYD... FRANKLIN...GRAYSON...MONTGOMERY...PATRICK...PULASKI... ROANOKE...SMYTH AND WYTHE. * THROUGH LATE TONIGHT * ONE TO THREE INCHES OF RAIN IS EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE ON THE EASTERN SLOPES AND IN THE FOOTHILLS OF THE BLUE RIDGE. * SMALL STREAMS AND CREEKS WILL RISE IN RESPONSE TO THIS RAINFALL. MINOR FLOODING IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
958 WGUS61 KRNK 120034 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 734 PM EST WED JAN 11 2012 ...HEAVY RAIN POSSIBLE THIS EVENING... .A LOW PRESSURE SYSTEM OVER EASTERN KENTUCKY WILL MOVE NORTHEAST OF THE REGION TONIGHT. THIS WILL END THE MODERATE TO HEAVY RAIN BY LATE THIS EVENING. NCZ001>003-018-019-VAZ009-012>017-022-032-033-120845- /O.CON.KRNK.FA.A.0001.000000T0000Z-120112T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT 734 PM EST WED JAN 11 2012 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... SURRY...WATAUGA AND WILKES. IN VIRGINIA...CARROLL...FLOYD... FRANKLIN...GRAYSON...MONTGOMERY...PATRICK...PULASKI... ROANOKE...SMYTH AND WYTHE. * UNTIL 6 AM EST THURSDAY * AN ADDITIONAL ONE HALF TO ONE INCH IS EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE EARLY ALONG THE BLUE RIDGE. * SMALL STREAMS AND CREEKS WILL RISE IN RESPONSE TO THIS RAINFALL. MINOR FLOODING IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
001 WGUS61 KRNK 120221 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 921 PM EST WED JAN 11 2012 NCZ001>003-018-019-VAZ009-012>017-022-032-033-120330- /O.CAN.KRNK.FA.A.0001.000000T0000Z-120112T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...MARION...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...ROANOKE...SALEM...STUART...ROCKY MOUNT 921 PM EST WED JAN 11 2012 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA HAS BEEN CANCELLED. HEAVIER SHOWERS HAVE EXITED MUCH OF THE AREA...WITH ONLY A FEW LIGHT SHOWERS EXPECTED THE REST OF THE NIGHT. NO FLOODING IS EXPECTED AT THIS TIME...SO THE WATCH HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flood watch went out at Jan 10, 12:45 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 10, 12:45 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EST TUE JAN 10 2012 .SYNOPSIS... HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA TODAY BEFORE WEAKENING AND PASSING OFFSHORE THIS EVENING. STRONG LOW PRESSURE WILL THEN LIFT NORTHEAST OUT OF THE GULF COAST STATES TONIGHT AND ACROSS THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. AN ARCTIC COLD FRONT SHOULD CROSS THE AREA LATER THURSDAY BRINGING A RETURN TO MUCH COLDER WEATHER FOR LATE WEEK INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 925 AM EST TUESDAY... SATELLITE AND SURFACE OBSERVATIONS SHOWED IMPROVEMENT IN THE VISIBILITIES ACROSS THE FOOTHILLS AND PIEDMONT AND THE SURFACE BASED LAYER OF FOG MIXING OUT. EXPECT LITTLE OF THE LOW CLOUD AND FOG TO BE LEFT BY 16Z/11AM. DENSE FOG ADVISORY EXPIRED AT 9AM. HRRR SHOWED SCATTERED TO BROKEN MID AND HIGH CLOUDS OVER THE COUNTY WARNING AREA TODAY. HAVE ADJUSTED SKY COVER FOR THIS TREND. AS OF 550 AM EST TUESDAY... BASED ON POOR VSBYS ALONG INTERSTATE 81 NORTH OF ROANOKE...WENT AHEAD AND EXPANDED THE DENSE FOG ADVISORY TO COVER BOTH BOTETOURT AND ROCKBRIDGE CTYS THRU MID MORNING. FOG IS SHOWING SOME SIGNS OF DIMINISHING ACROSS THE ROANOKE VALLEY BUT ELSW MAY TAKE UNTIL MID MORNING OR SO FOR IT TO FADE. REMAINDER UNCHANGED FOR NOW. AS OF 315 AM EST TUESDAY... MAIN CONCERN EARLY ON IS WITH DENSE FOG THAT REMAINS LOCKED IN ALONG AND EAST OF THE BLUE RIDGE WHERE STRONGER WESTERLY WINDS ACROSS THE MOUNTAINS HAVE BEEN UNABLE TO MIX THRU THE TRAPPED MOISTURE. SINCE APPEARS THIS WILL PERSIST A WHILE LONGER HAVE ALREADY EXTENDED THE GOING DENSE FOG ADVISORY FROM ROANOKE EAST THRU MID MORNING WHILE CUTTING OUT A FEW MOUNTAIN CTYS WHERE WINDS ARE GUSTING MORE. EXPECT ALL MOISTURE TO QUICKLY MIX OUT ONCE SOME HEATING DEVELOPS AND DRIER AIR SPILLS EAST BY MID MORNING IF NOT SOONER. OTRW ONCE THE FOG/LOW CLOUDS ERODE...BASICALLY EXPECTING MUCH IMPROVED WEATHER TODAY AS WEAK HIGH PRESSURE BRIEFLY BUILDS IN FROM THE WEST AND 85H TEMPS WARM. WILL AGAIN HAVE TO DEAL WITH SOME SHEARED HIGH/MID CLOUDS ON THE NORTH EDGE OF THE UPPER LOW TO THE SW BUT THINK MOST CLDNS WONT THICKEN UP EXCEPT PERHAPS OVER THE SW UNTIL LATE GIVEN CONFLUENT FLOW ALOFT AND DRY AIR. THIS SUPPORTS A PARTLY TO MOSTLY SUNNY AFTERNOON WITH WINDS DIMINISHING AS THE COLD POOL ALOFT LIFTS OUT AND THE RIDGE BUILDS OVERHEAD. WITH THE NOSE OF 850 WARMING ACROSS THE WEST AND WEAK DOWNSLOPE OUT EAST...WENT MORE OPTIMISTIC IN BOOSTING TEMPS CLOSER TO THE WARMER MAV...WITH ALL EXCEPT THE HIGHER ELEVATIONS TOPPING 50 AND CLOSE TO 60 EAST. DRY AIR WILL GIVE WAY TO INCREASING MOISTURE FROM THE SW THIS EVENING AS THE LOW LEVEL FLOW TURNS MORE SE AND LIFT INCREASES WITH THE CONVEYOR BELT OF PRECIP AHEAD OF THE UPPER SYSTEM TO THE SW. MODELS HAVE TRENDED SLIGHTLY SLOWER WITH MOST RAIN NOT ARRIVING ACROSS NW NC UNTIL AROUND MIDNIGHT BEFORE SPILLING OUT TO THE BLUE RIDGE BY DAYBREAK. SINCE QUITE A QUICK ONSET OF ISENTROPIC LIFT WHICH TYPICALLY ARRIVES FASTER...ONLY TWEAKED TIMING BACK SLIGHTLY OVERNIGHT WITH LIKELY POPS TO THE BLUE RIDGE BY MORNING AND CATEGORICAL SW ZONES...WHILE KEEPING ONLY CHANCE OUT EAST. DESPITE THE UPPER SYSTEM MOVING TOWARD THE TN VALLEY...AND STRONG WAA ALOFT...LATE NIGHT TIMING AFTER FAST EVENING COOLING AND DECENT EVAPORATIVE COOLING POTENTIAL PER EASTERLY FLOW...COULD MEAN SOME ISOLATED ICING TOWARD DAYBREAK ESPCLY VA BLUE RIDGE. THIS SEEN BEST VIA LATEST NAM FCST SOUNDINGS WHICH SHOW A LAYER OF SUB-FREEZING TEMPS LATE AROUND 3K FT WHICH WOULD FOCUS SOME ELEVATED ICING THREAT ALONG THE PARKWAY MAINLY FLOYD CTY NE BY DAYBREAK. ALSO SOME SPOTTY -FZRA POSSIBLE FAR NW INTO BATH AND GREENBRIER CTYS SIMILAR TO MONDAY MORNING BUT THINKING HEAVIER PRECIP THERE WONT ARRIVE UNTIL LATER. ELSW SHOULD BE MAINLY A COLD RAIN UNDER SUCH A LARGE WARM NOSE ALOFT AND RISING DEWPTS WHICH SHOULD HELP LIMIT COOLING UNLESS CLOUDS ARE SLOWER TO ARRIVE. THEREFORE KEPT MOST LOWS JUST ABOVE FREEZING EXCEPT WARMER FAR SOUTH PER EARLY CLOUDS AND AROUND BLUEFIELD WHERE GUSTY SE WINDS WILL HOLD TEMPS CLOSER TO 40. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 430 AM EST TUESDAY... HEADING INTO WEDNESDAY MORNING...MODELS ARE CALLING FOR RAIN TO MAKE ITS WAY INTO THE NORTH CAROLINA MOUNTAINS BY SUNRISE...AND SPREAD QUICKLY NORTHEAST THROUGH THE MORNING. HAVE CONCERN THAT POCKETS OF FREEZING RAIN WILL DEVELOP THROUGH MID MORNING WEDNESDAY... ESPECIALLY ALONG THE BLUE RIDGE...DUE TO EVAPORATIVE COOLING AS RAINFALL COOLS THE AIR...BRINGING SURFACE TEMPERATURES QUICKLY DOWNWARD FROM THE MID 30S TO BELOW FREEZING. THAT STATED... TEMPERATURES WILL RISE SLOWLY THROUGH THE MORNING...AND EXPECT ANY POCKETS OF FREEZING RAIN WILL BE GONE BEFORE NOON. ALSO...WITH RAINFALL EXPECTED TO START A LITTLE EARLIER IN THE MORNING COMPARED TO PAST MODEL RUNS...EXPECT THIS WILL HAVE A GREATER LIMITING AFFECT ON DAYTIME HEATING. HAVE TRENDED COOLER FOR WEDNESDAY HIGH TEMPERATURES...CALLING FOR MID 30S TO NEAR 40 NORTH OF INTERSTATE 81...AND FOR LOW TO MID 40S FURTHER SOUTH. RAINFALL IS STILL EXPECTED TO BE WIDESPREAD ACROSS OUR AREA DURING THE AFTERNOON AND EARLY EVENING...AND WILL BE HEAVY AT TIMES... ESPECIALLY ALONG THE BLUE RIDGE WHERE 2 TO 3 INCHES OF RAIN IS EXPECTED...WITH ISOLATED HIGHER AMOUNTS. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES AREA EXPECTED EVERYWHERE ELSE. AS SUCH...CANNOT RULE OUT THE POSSIBILITY OF RAINFALL BRINGING SOME OF OUR CREEKS AND STREAMS UP TO BANKFULL...IN ADDITION TO PONDING OF WATER AT SOME OF OUR LOW WATER CROSSINGS AND POOR DRAINAGE AREAS. HOWEVER...WIDESPREAD FLOODING IS NOT EXPECTED...AND ANY PROBLEMS WHICH DO DEVELOP WILL BE MORE ALONG THE LINES OF NUISANCE LASTING FOR A FEW HOURS. AT ANY RATE...THE LOW PRESSURE SYSTEM WILL PASS TO OUR EAST LATE WEDNESDAY EVENING...WITH RAINFALL TAPERING OFF FROM SOUTHWEST TO NORTHEAST AS WINDS BECOME SOUTHWESTERLY AND DRIER AIR MOVES INTO THE AREA. TEMPERATURES WILL REBOUND THURSDAY MORNING IN THE WAKE OF THE DEPARTING LOW AS CLOUD COVER BEGINS TO BREAK...AND WE CAN EXPECT HIGHS TO RANGE FROM THE UPPER 40S IN SOUTHEAST WEST VIRGINIA...TO NEAR 60 ACROSS SOUTHSIDE VIRGINIA DURING THE AFTERNOON. ALL OF THIS WILL COME TO AN END HOWEVER...AS A SECONDARY ARCTIC COLD FRONT MOVES IN FROM THE WEST DURING THE EVENING...BRINGING A SHARP DROP IN TEMPERATURES. THIS FRONT WILL ALSO HELP KEEP PRECIPITATION GOING ALONG OUR WESTERN RIDGE LINES...WITH RAIN CHANGING OVER TO SNOW IN SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE REGION BY SUNSET. SNOW SHOWER ACTIVITY WILL CONTINUE ALONG OUR WESTERN RIDGE LINES THROUGH FRIDAY EVENING BEFORE TAPERING OFF AS WIND SPEEDS DIMINISH. WINDS ARE EXPECTED TO REMAIN WEST SOUTHWESTERLY THROUGH THURSDAY NIGHT AND FRIDAY...WHICH IS EXPECTED TO KEEP THE SNOW SHOWER ACTIVITY CONFINED MAINLY FROM THE ALLEGHANY HIGHLANDS TO THE NORTH CAROLINA MOUNTAINS. BECAUSE WIND FLOW IS RUNNING MORE PARALLEL TO OUR RIDGE LINES...EXPECT THAT SNOWFALL WILL BE MORE ON THE PATCHY SIDE...WITH ACCUMULATIONS OF UP TO AN INCH ON OUR WEST FACING SLOPES THROUGH FRIDAY NIGHT. && .LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 430 AM EST TUESDAY... THROUGH THE WEEKEND...NOTABLE MODEL DIFFERENCES EXIST. THE GFS FAVORS DEVELOPING AND EXITING A LOW FROM THE GULF OF MEXICO AND STRENGTHENING IT ALONG THE EAST COAST...ALL WHILE USHERING GENEROUS MOISTURE ACROSS OUR REGION ON ITS NORTHWEST SIDE DEFORMATION ZONE INTO EARLY MONDAY. THE ECWMF MAINTAINS A NORTHWEST FLOW PATTERN ACROSS THE REGION WITH THE LOW OVER SE CANADA KEEPING A VAST CIRCULATION AROUND IT FROM THE MID-WEST TO OFF THE EAST COAST. THIS PATTERN FAVORS QUICK MOVING DISTURBANCES WITHIN THE FLOW TO BRING ADDITIONAL UPSLOPE SNOW SHOWERS TO MAINLY SE WV AND NEIGHBORING SECTIONS OF SW VA. HPC IS FAVORING THIS LATTER SOLUTION...AND WILL FOLLOW CLOSE TO ITS OUTPUT THROUGH THE WEEKEND AND INTO MONDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 1235 PM EST TUESDAY... LOW PRESSURE OVER LOUISIANA WILL TRACK INTO THE CENTRAL APPALACHIANS BY WEDNESDAY AFTERNOON. A LARGE AREA OF MODERATE TO HEAVY RAIN WILL MOVE INTO THE REGION WITH THIS SYSTEM WEDNESDAY MORNING. UNTIL THEN EXPECT VFR CEILINGS WITH SCATTERED TO BROKEN MID AND HIGH CLOUDS...MAINLY AOA 10KFT. CONDITIONS WILL DETERIORATE QUICKLY ON WEDNESDAY MORNING. SREF AND 4KM NAM HAVE RAIN REACHING BLF/BCB/DAN/LWB BEFORE NOON WEDNESDAY WITH IFR CEILINGS AND MVFR VISIBILITY. MODERATE CONFIDENCE THAT IT WILL TAKE UNTIL AFTER THE 18Z END OF THE TAF FORECAST FOR THE IFR CEILINGS TO MOVE INTO ROA AND LYH. FREEZING RAIN IS POSSIBLE AT LWB AROUND 12Z WEDNESDAY MORNING. WARM NOSE ALOFT WILL SUPPORT FREEZING RAIN...BUT LOWER CONFIDENCE THAT WITH SURFACE WILL AOB 32 DEGREES AND HOW LONG THEY WILL STAY BELOW FREEZING. BUFKIT SOUNDINGS WERE SHOWING A STRONG LOW LEVEL JET FROM THE SSE ON WEDNESDAY BUT STRONGEST WINDS LOOK TO BE HIGHER THAN 2000FT AGL. HAVE NOT INCLUDED LLWS IN THE TAFS AT THIS TIME. BLF WOULD BE THE MOST LIKELY LOCATION TO HAVE STRONGER GUSTS MIX DOWN TO THE SURFACE WEDNESDAY. THE RAIN MOVES NORTHEAST OUT OF THE AREA ON WEDNESDAY NIGHT. CEILINGS AREA EXPECTED TO REMAIN IFR TO MVFR THROUGH THURSDAY. BEHIND THIS SYSTEM...THURSDAY NIGHT AND FRIDAY WILL BE WINDY AND MUCH COLDER WITH MVFR MTN SNOW SHOWERS...AND BECOMING VFR IN THE EAST. ANOTHER WEAK DISTURBANCE MAY AGAIN REINFORCE THE COLD AIR SATURDAY WITH ADDED UPSLOPE SNOW SHOWERS RESULTING IN MVFR MOUNTAINS BUT VFR ELSW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...AMS/JH SHORT TERM...NF LONG TERM...DS AVIATION...KK/WP
Hazardous weather outlook, Jan 10, 10:16 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1016 AM EST TUE JAN 10 2012 NCZ001-002-018-VAZ007-009>013-015-016-WVZ042>044-111100- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- GRAYSON-CARROLL-MERCER-SUMMERS-MONROE- 1016 AM EST TUE JAN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODS OF MODERATE TO HEAVY RAIN WILL OCCUR ON WEDNESDAY WITH TOTALS OF 1 TO 2 INCHES POSSIBLE. THIS MAY BE ENOUGH TO CAUSE SMALL STREAM FLOODING ESPECIALLY CLOSER TO THE BLUE RIDGE. THURSDAY NIGHT INTO EARLY FRIDAY MORNING...GUSTY CONDITIONS WILL PREVAIL IN THE WAKE OF AN EXITING COLD FRONT. SOME HIGHER ELEVATIONS MAY EXPERIENCE GUSTS OF 35 TO 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-111100- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1016 AM EST TUE JAN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ014-017>020-WVZ045-111100- MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-GREENBRIER- 1016 AM EST TUE JAN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. EARLY WEDNESDAY MORNING...TEMPERATURES WILL BE COLD ENOUGH FOR POCKETS OF SLEET AND FREEZING RAIN ACROSS PORTIONS OF THE GREENBRIER VALLEY...AND ALSO SOUTHERN SECTIONS OF THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY. IN ADDITION...SOME SPOTTY ICING COULD OCCUR ALONG THE EASTERN SLOPES OF THE BLUE RIDGE AROUND DAYBREAK ON WEDNESDAY. THURSDAY NIGHT INTO EARLY FRIDAY MORNING...GUSTY CONDITIONS WILL PREVAIL IN THE WAKE OF AN EXITING COLD FRONT. SOME HIGHER ELEVATIONS MAY EXPERIENCE GUSTS OF 35 TO 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ032-033-111100- SURRY-WILKES-PATRICK-FRANKLIN- 1016 AM EST TUE JAN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODS OF MODERATE TO HEAVY RAIN WILL OCCUR ON WEDNESDAY WITH TOTALS OF 1 TO 2 INCHES POSSIBLE. THIS MAY BE ENOUGH TO CAUSE SMALL STREAM FLOODING. THURSDAY NIGHT INTO EARLY FRIDAY MORNING...GUSTY CONDITIONS WILL PREVAIL IN THE WAKE OF AN EXITING COLD FRONT. SOME HIGHER ELEVATIONS MAY EXPERIENCE GUSTS AROUND 35 TO 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ022>024-034-035-111100- ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- 1016 AM EST TUE JAN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. EARLY WEDNESDAY MORNING...TEMPERATURES WILL BE COLD ENOUGH FOR THE FORMATION OF PATCHY FREEZING RAIN MAINLY ACROSS THE HIGHER ELEVATIONS ALONG THE EASTERN SLOPES OF THE BLUE RIDGE. THURSDAY NIGHT INTO EARLY FRIDAY MORNING...GUSTY CONDITIONS WILL PREVAIL IN THE WAKE OF AN EXITING COLD FRONT. SOME HIGHER ELEVATIONS MAY EXPERIENCE GUSTS AROUND 35 TO 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 10:34 PM EST | Dense Fog Advisory | RNK | Alleghany, Caswell, Rockingham, Stokes, Surry, Wilkes and 1 more | 10 hr |
Nearby
Flood Watches in Virginia, 2012Flood Watches in North Carolina, 2012Every flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.